Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 6, NWS Des Moines, IA

July 11, 20254 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 11, 2025, 3:09 AM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2025, 3:09 AM CDT (08:09 UTC)
Expired
Jul 11, 2025, 6:00 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS53 KDMX 110809
FFWDMX
IAC049-121-153-181-111100-
/O.NEW.KDMX.FF.W.0006.250711T0809Z-250711T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
309 AM CDT Fri Jul 11 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Southern Dallas County in central Iowa...
  Polk County in central Iowa...
  Northern Madison County in south central Iowa...
  Northwestern Warren County in south central Iowa...

* Until 600 AM CDT.

* At 309 AM CDT, Doppler radar indicated thunderstorms had produced 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts to around 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, 
  Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Adel, 
  Windsor Heights, Carlisle, Bondurant, Polk City, Saylorville, 
  Dallas Center and Earlham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4170 9413 4181 9364 4180 9350 4179 9340
      4153 9341 4136 9379 4131 9390 4128 9424
      4130 9424 4132 9424 4137 9424 4139 9424
      4141 9424 4142 9424 4146 9424 4149 9424
      4150 9424 4160 9424 4161 9424

FLASH FLOOD...RADAR INDICATED

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:16 AM CDT, 53 minutes earlier. Its key messages:

  • Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts.
  • Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening.
  • Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain.
Area forecast discussion, Jul 11, 2:16 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
216 AM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Flood Watch for Flash Flooding between US Highways 34 and 20
  through 7AM CDT this morning. Widespread rainfall totals
  between 2 and 3 inches with locally higher amounts.

- Flood Watch for Flash Flooding for the remainder of the day
  Friday from the Waterloo through Corydon areas and points east
  for another round of heavy rainfall this afternoon and
  evening.

- Scattered Severe Thunderstorms this afternoon and evening
  across portions of central Iowa (risk level 2 out of 5).
  Damaging winds and a tornado or two are the primary threats in
  addition to heavy rain.

&&

.DISCUSSION...
Issued at 104 AM CDT Fri Jul 11 2025

A long lived MCS with damaging winds will continue to propagate
east across the I-80 corridor early this morning, sustained by
a low level jet and along a gradient of steep mid level lapse
rates and downdraft CAPE. In this wake of this leading MCS,
training convection along a stationary front sustained by the
low level jet with a precipitable water axis around 2.00 inches
will yield heavy rainfall and a flash flood threat between US
Highways 34 and 20. Rainfall totals between 2.00 and 3.00 inches
are likely for many locations, with locally higher amounts in
excess of 4.00 inches. A Flood Watch remains in effect for these
areas until 7 am CDT this morning.

For this afternoon and evening, another round of strong to
severe storms with heavy rainfall is expected. Issued a second
Flood Watch for the Waterloo through Corydon areas and points
east for another round of heavy rainfall with precipitable water
values remaining near 2.00 inches with training convection
likely along the slow moving frontal boundary. Additional rainfall
amounts of one and a half to three inches are possible for
these areas, supported by the HREF LPMM QPF, MPAS CAMS and RRFS.
This also aligns well with the WPC Slight Risk in the Excessive
Rainfall Outlook for today (level 2 out of 4).

Regarding the Severe Risk for today, SPC has much of south
central into eastern Iowa in a Slight Risk for severe
thunderstorms (level 2 out of 5). Plentiful moisture and
buoyancy with MLCAPE on the order of 2000-3000 j/kg with
daytime heating will be in place along and ahead of a slow
moving frontal boundary. Deep layer shear around 30-40kts
augmented by an approaching shortwave this afternoon will
promote another round of severe thunderstorms. Outflow
boundaries from morning convection will have to be sorted out
for their mesoscale impacts on the thermodynamic and kinematic
setup. Still, initial supercell structures are favored with a
tornado or two possible with large low level curvature in the
forecast hodographs and low cloud bases. As storms become more
numerous in the late afternoon and evening, upscale growth is
expected with damaging winds becoming the primary threat.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 203 AM CDT Fri Jul 11 2025

Thunderstorms will continue to move across the terminals for the
next few hours. DSM and OTM to be most strongly affected for the
next few hours, with strong wind gusts and IFR visibilities and MVFR
ceilings. The other terminals to get MVFR to potentially IFR
conditions in thunderstorms with heavy rain. A period of MVFR
ceilings are possible, a 50 to 70 percent chance, Friday morning,
mainly for KALO and KMCW. Rain shower and thunderstorm to
temporarily decrease Friday morning in the 12-17Z timeframe, before
increasing once again with daytime heating. Friday afternoon storms
to most likely affect KDSM, KOTM and KALO, with lower probabilities
for KFOD and KMCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for IAZ033>037-044>048-
057>060-070>073.
Flood Watch through late tonight for IAZ038-039-049-050-061-
062-074-075.
Flood Watch from 7 AM CDT this morning through late tonight
for IAZ084>086-095>097.

&&

DISCUSSION...DLH
AVIATION...DLH
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
231 AM CDT Fri Jul 11 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
231 AM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Flood Watch for Flash Flooding between US Highways 34 and 20
through 7AM CDT this morning. Widespread rainfall totals between 2
and 3 inches with locally higher amounts.

Flood Watch for Flash Flooding for the remainder of the day
Friday from the Waterloo through Corydon areas and points east for
another round of heavy rainfall this afternoon and evening.

Scattered Severe Thunderstorms this afternoon and evening
across portions of central Iowa (risk level 2 out of 5). Damaging
winds and a tornado or two are the primary threats in addition to
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms Saturday. Severe weather is not expected.

Thunderstorms return to the forecast Tuesday and Wednesday across
central Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today. Rainfall reports are also
appreciated.

In the hours before

Local storm report, Jul 11, 12:14 AM CDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1214 AM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Dmg     Guthrie Center          41.68N 94.50W
07/10/2025                   Guthrie            IA   Trained Spotter

            Large tree limb down.

&&

AB
Local storm report, Jul 11, 1:20 AM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
120 AM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     Tstm Wnd Gst     3 E Saylorville         41.69N 93.57W
07/11/2025  M60 MPH          Polk               IA   AWOS

            52 knot gust Ankeny Airport.

&&
Local storm report, Jul 11, 1:28 AM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
128 AM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     Tstm Wnd Gst     Des Moines Int Airport  41.53N 93.66W
07/11/2025  M74 MPH          Polk               IA   ASOS

            64 knot gust DSM Airport.

&&
Local storm report, Jul 11, 1:38 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
138 AM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     Tstm Wnd Gst     3 SW Clive              41.58N 93.80W
07/11/2025  M70 MPH          Dallas             IA   Trained Spotter

            Two sustained gusts to 70 mph at 1237 and
            1240 am.

&&
Local storm report, Jul 11, 2:49 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
249 AM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     Non-Tstm Wnd Gst 3 NNE Ankeny            41.76N 93.57W
07/11/2025  M67 MPH          Polk               IA   Public

            Social media report of measured 67mph wind
            gust.

&&

AB
Local storm report, Jul 11, 2:58 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
258 AM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     Tstm Wnd Gst     Altoona                 41.65N 93.48W
07/11/2025  E70 MPH          Polk               IA   Trained Spotter

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie43 min
Jul 10, 11:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 10, 11:20 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more55 min
Jul 10, 11:45 PM CDTTornado WarningDMXGuthrie30 min
Jul 11, 12:04 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren71 min
Jul 11, 12:57 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Marion, Polk, Warren48 min
Jul 11, 1:04 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story56 min
Jul 11, 1:40 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama65 min
Jul 11, 2:18 PM CDTTornado WarningDMXWapello30 min
Jul 11, 2:27 PM CDTTornado WarningDMXJasper, Marshall48 min
Jul 11, 2:38 PM CDTSevere Thunderstorm WarningDMXDavis23 min
Jul 11, 3:42 PM CDTFlash Flood WarningDMXBlack Hawk3 hr
Jul 11, 3:51 PM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 3:58 PM CDTTornado Warning Tornado observedDMXTaylor32 min
Jul 11, 4:19 PM CDTTornado WarningDMXClarke26 min
Jul 11, 6:44 PM CDTAreal Flood WarningDMXBlack Hawk4 hr

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.